Browse

You are looking at 1 - 3 of 3 items for :

  • Hypovolaemia x
  • Related Disciplines x
Clear All
Open access

Usman Javaid, Vikram Lal, Catherine Napier, Alison Burbridge and Richard Quinton

Hypogonadal men may experience intense vasomotor symptoms, and vasomotor sweating can occasionally be associated with profound fluid losses. We describe a 37-year-old male, who exhibited persistent hypovolaemic hypernatraemia that was challenging to treat despite a continuous high fluid input (>4–5 L/day). He was noted to have drenching sweats and normochromic anaemia. He had recent traumatic head injury, which resulted in neurocognitive dysfunction, so pituitary function tests were done which showed primary hypogonadism. After exclusion of all other possible causes of excess sweating, hypernatraemia and anaemia, a trial of testosterone therapy was instituted. Sweating dramatically ceased within hours of his first testosterone injection, hydration status normalised within days and anaemia and neurocognitive function progressively improved with continued testosterone replacement. This case demonstrates how, in a susceptible individual, hypovolaemic hypernatraemia can arise from insensible cutaneous fluid loss through eccrine sweating, mediated by vasomotor symptoms of untreated hypogonadism. Although this scenario has not been described in the literature, we felt it needed to be shared with the wider medical community because of how the diagnosis and treatment utterly transformed this patient’s functional status and outcome.

Learning points:

  • Hypogonadal men may experience intense vasomotor symptoms and vasomotor sweating can occasionally be associated with profound fluid losses.

  • Whether or not there is also hyperosmolar hypernatraemia, clinicians should always consider the possibility of underlying hypogonadism in men with normocytic anaemia and excessive sweating.

  • Androgen (testosterone) replacement in hypogonadal men can have a dramatic effect on vasomotor sweating and hot flushes.

Open access

Gordon Sloan, Amjad Ali and Jonathan Webster

Summary

Ketoacidosis occurring during lactation has been described infrequently. The condition is incompletely understood, but it appears to be associated with a combination of increased metabolic demands during lactation, reduction in carbohydrate intake and acute illness. We present a case of a 27-year-old woman, 8 weeks post-partum, who was exclusively breastfeeding her child whilst following a low carbohydrate diet. She developed gastroenteritis and was unable to tolerate an oral diet for several days. She presented with severe metabolic acidosis on admission with a blood 3-hydroxybutyrate of 5.4 mmol/L. She was treated with intravenous dextrose and intravenous sodium bicarbonate, and given dietary advice to increase her carbohydrate intake. She made a rapid and full recovery. We provide a summary of the common causes of ketoacidosis and compare our case with other presentations of lactation ketoacidosis.

Learning points:

  • Ketoacidosis in the lactating woman is a rare cause of raised anion gap metabolic acidosis.

  • Low carbohydrate intake, starvation, intercurrent illness or a combination of these factors could put breastfeeding women at risk of ketoacidosis.

  • Ketoacidosis in the lactating woman has been shown to resolve rapidly with sufficient carbohydrate intake and intravenous dextrose.

  • Early diagnosis and prompt treatment are essential because the condition is reported to be reversible with a low chance of recurrence with appropriate dietary advice.

Open access

Navira Samad and Ian Fraser

Summary

Colonoscopy is a useful tool in modern medicine and is increasingly employed for both diagnostic and treatment reasons. However, its effectiveness is highly reliant on the quality of bowel cleansing. Among different bowel-cleansing agents available, PEG (polyethylene glycol) is considered to be the safest cleansing agent, especially in relation to fluid and electrolyte problems. We present here a case of severe symptomatic hyponatremia that developed after the use of PEG for an elective colonoscopy. This case highlights that despite the use of PEG-based preparations, life-threatening fluid and electrolyte disturbances can still occur in patients with risk factors, such as old age, use of thiazide diuretics and SSRIs, chronic kidney disease, heart failure and a history of electrolyte problems. These patients should be closely monitored when undertaking bowel cleansing and should receive prompt care in the event of complications, to avoid permanent neurological sequelae and death. Rapid correction of sodium levels in patients requiring treatment of hyponatremia should be avoided to prevent complications such as osmotic demyelination syndrome.

Learning points:

  • PEG is considered to be the safest bowel-cleansing agents among different options available, but it can still cause significant side effects in susceptible individuals.

  • Those at risk of developing adverse events include elderly individuals, patients with chronic kidney disease, heart failure or previous history of electrolyte problems and those taking thiazide diuretics and SSRIs.

  • All such patients should be closely monitored i.e. have their metabolic profile checked prior to the commencement of bowel cleansing and a low threshold should be kept for the initiation of investigations and treatment in case of development of symptoms.

  • Medications with a potential of causing fluid and electrolytes such as thiazide diuretics and SSRIs should be withheld while patient is undertaking bowel preparation.

  • Hyponatremia in a hospitalized patient can be multifactorial, and the treatment principles are based on duration of onset, presence of symptoms and patients volume status.

  • Overzealous correction of sodium levels during treatment of hyponatremia can result in serious complications such as osmotic demyelination syndrome.